Opioid Withdrawal Symptoms
Speak To An Addiction Professional
Table of Contents
Opioid abuse happens quite often, mainly because certain opioids can be obtained through a prescription from a physician. Some opioids are amazing in the treatment of various types of pain, but when taken in excess, they can result in more side effects and can lead to an addiction. These drugs can affect your brain, and if your body has been used to them, you will deal with withdrawal symptoms once you stop consuming the drugs.
If you or someone you know has become opioid-dependent, you may not know what to do next. You probably feel scared and confused, but also worried about how to handle the withdrawal symptoms. Seeking a professional’s help is the one thing that could help manage opioid withdrawal symptoms, but also ensure a successful detox in order to get rid of the addiction.
What Are Opioids?
Opioids are a drug class commonly used in order to relieve severe pain. They are prescribed by doctors when their use is necessary. Opioids can be either synthetic opioids such as oxycodone, hydrocodone, and methadone, or opiates, which includes drugs derived from opium poppy like codeine, opium, morphine, and heroin. But while they can be very useful in some scenarios, they can also be dangerous.
Many people start consuming these drugs excessively, which leads to dependence and ultimately to addiction. Numerous people passed away as a result of drug overdoses, and many of them consumed opioids. They have high addiction potential; therefore, they are not prescribed unless necessary.
Despite the danger, many people still end up abusing opioids and causing physical and mental harm to themselves. If they decrease the amount they consume or stop abusing the drug, they may experience withdrawal symptoms.
Opioid Withdrawal Causes
Opioid withdrawal occurs when you’ve been taking opioids for a very long time. Once you take opioids for a long period, your body will get used to them and expect them. It will also become desensitized to the effects, so the individual is more likely to start consuming larger amounts to reach the desired effect, thus increasing the likelihood of overdosing.
When you keep using opioids, the nerve receptors in your brain change and they will become dependent on opioids. So, once you stop taking opioids or you reduce the amount you take, opioid withdrawal symptoms will occur. They will make themselves known by making you physically sick.
A lot of individuals who are consuming excessive amounts of opioids do so specifically to avoid withdrawal. However, they often don’t even know that they’ve become addicted to the drugs.
Are You Ready To Talk?
Opioid Withdrawal Symptoms
When one deals with opioid withdrawal, the symptoms they experience might be different from those of another person. Certain factors will determine how an individual feels during withdrawal. These factors include the amounts of opioids they consumed over time, how long they’ve been abusing opioids and whether they were taken in combination with other drugs or not.
During the first 24 hours after the person stops using opioids, they will start dealing with early symptoms such as:
- Runny nose
- Yawning a lot
- Being unable to sleep
- Sweating excessively
- Muscle aches
Then, there will be some symptoms that show up later. The bad thing about them is that they can be more intense. After the first day, the opioid user will deal with:
- Abdominal cramps
- Rapid heartbeat
- Nausea and vomiting
- Increased blood pressure
- Dilated pupils and even blurry vision in some cases
Complications From Withdrawals
Some individuals will deal with nausea and vomiting during opioid withdrawal. Not only is this uncomfortable, but they may also end up breathing vomited material into the lungs, which can be dangerous as it may lead to pneumonia development.
What’s more, opioid addicts may deal with diarrhea during their withdrawal, which although seems normal can be quite risky. While experiencing this, the body loses a lot of electrolytes and fluids, which makes the heart beat abnormally. This can result in circulatory issues and, in more tragic situations, a heart attack.
If you speak to your primary care provider, they will help you treat these symptoms and handle them carefully to make sure you feel less discomfort and decrease the risk of complications.
Diagnosing Opioid Withdrawals
Your primary healthcare provider will examine your body to be able to diagnose opioid withdrawal but will also ask you some questions about the symptoms you are experiencing.
You might also be asked about drug use in the past, as well as your medical history. Blood and urine tests may also be taken in order to detect the opioid presence in your system.
In order to get an accurate diagnosis and be able to receive the right treatment, it is important to answer these questions as openly and honestly as possible. Otherwise, the doctor won’t be able to help you.
How The Withdrawals Are Treated
Withdrawal symptoms can be treated with the right care and medication. The person experiencing the withdrawal will have to stay in a controlled environment where they have no access to opioids, and they will also have to take a specific medication.
When dealing with mild withdrawal, the individual may take aspirin, acetaminophen, or nonsteroidal anti-inflammatory drugs. Getting a lot of rest and drinking fluids is important too.
But if the symptoms are more intense, the person will need hospitalization and will have to take certain medications. Clonidine is one medication used in such scenarios, as it can reduce the intensity of withdrawal symptoms.
How We Can Help
Here, you will form meaningful friendships with people going through the same things, but also learn to live without using opioids. You will also learn skills to help you take care of yourself once again.
Whether you or someone you know is dealing with opioid addiction, it’s important to reach out to a professional right away. Getting a diagnosis and starting a treatment for your dependence and withdrawal can help you improve your life.